Refractory remimazolam-induced anaphylaxis and suspected Kounis syndrome requiring extracorporeal cardiopulmonary resuscitation: a case report

Read full text
Authors: Hajime KOTSUBO, Takumi Taniguchi
Cited by: 1
References: 14

Abstract

BACKGROUND: Kounis syndrome (KS) is an allergic acute coronary syndrome that may precipitate severe perioperative cardiovascular collapse. This study reports a case of remimazolam-induced refractory anaphylaxis complicated by KS and successfully treated with early extracorporeal cardiopulmonary resuscitation (ECPR). CASE PRESENTATION: A 69-year-old male with atrial fibrillation was scheduled for lung resection. After induction of anesthesia with remimazolam, he developed abrupt tachycardia, coughing, and circulatory collapse with ST-segment elevation. Despite repeated adrenaline doses, he progressed to cardiac arrest. Venoarterial extracorporeal membrane oxygenation was initiated during cardiopulmonary resuscitation. Return of spontaneous circulation occurred 15 min after the cardiac arrest. The patient recovered without neurological sequelae. Elevated serum tryptase levels (49.5 µg/L; 24-h postonset: 4.5 µg/L) and positive intradermal testing suggested remimazolam-induced anaphylaxis. Coronary computed tomography revealed no stenosis, compatible with suspected type 1 KS. CONCLUSIONS: Remimazolam-induced anaphylaxis may be complicated by suspected KS. In refractory anaphylaxis complicated by cardiac arrest, early ECPR may be critical to survival.

Fields of Study & Subjects

Food Allergy and Anaphylaxis Research Mast cells and histamine Drug-Induced Adverse Reactions

Publication details

Journal / source
JA Clinical Reports
Publisher
Springer Science and Business Media LLC
Volume
12
Issue
1
Publication date
26 May 2026
Language
EN